MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT SLOTTED 22/43; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT SLOTTED 22/43; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75000651
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/28/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a thr surgery, the polarcup trial insert slotted 22/43 ball broke into pieces when inserting the polar cup.All the pieces were recovered.Surgery was resumed, without any delay, with a smith and nephew back-up device.Patient was not harmed.No further complications reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that the polarcup trial insert slotted 22/43 ball broke into pieces when inserting the polarcup.All the pieces were recovered.The trial insert, used in treatment, was received for investigation.The reported failure mode can be confirmed.The device is broken into two pieces.No piece is missing.The relationship between the reported event and the device can be confirmed.The production documents could be reviewed.There are no indications that the part failed to match specification at the time of manufacturing.A complaint history review was performed, there was no further complaint reported for the batch in scope.The complaint is in line with the current risk management of the device.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Review of past corrective actions was performed.No further escalation is required.The reported failure mode can be confirmed and the root cause stays undetermined after investigation.Since the part was manufactured in 2011, repeated use and sterilization could have contributed to the reported issue.To date, further actions are not deemed necessary.Smith + nephew is monitoring the device for further similar issues.

Brand Name
POLARCUP TRIAL INSERT SLOTTED 22/43
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13896887
Report Number9613369-2022-00062
Device Sequence Number19909226
Product Code LXH
UDI-Device Identifier07611996116656
UDI-Public07611996116656
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75000651
Device Catalogue Number75000651
Device Lot NumberA75403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2022
Supplement Date Received by Manufacturer05/06/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date05/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/09/2011
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown